Consumers: Case Study 2 – Dietary Supplement
Jack J. is a 26-year-old single man working as a construction worker and is a self-described body-builder. He went to the emergency room at his local hospital on April 2, 2012 because he felt tired and weak, and also had a cough and shortness of breath, which had become worse over the last two weeks.
Jack takes daily doses of two body-building supplements made by XYZ Nutritionals. He takes six to eight pills per day and has been doing so for the past 2-3 years. The ingredients listed on the labels for each of the supplements include:
- Dietary Supplement A for Body Builders containing Ma Huang (ephedrine), guarana (caffeine), chromium picolinate and L-carnitine.
- Dietary Supplement B for Body Builders containing HCA (garcinia cambogia extract), Ma Huang, guarana, willow bark extract (salicylates) and chromium picolinate).
Jack is a diabetic and uses daily insulin (40 units of NPH insulin every morning (q AM)) to control his blood sugar. He also is a non-smoker and drinks alcohol only occasionally, once every 10-14 days.
The emergency room nurse took Jack’s blood pressure when he arrived and it was very high. The emergency room doctor examined Jack, noted the high blood pressure, and decided to perform an echocardiogram, a test that shows the heart’s size, structure, and function. The test showed Jack’s heart was enlarged and had a reduced pumping capacity. The doctor explained these are symptoms of congestive heart failure, a serious condition. The doctor told Jack it was likely the body-building supplements had caused his heart problems. He recommended that Jack stop using them. Jack was given a prescription for a blood pressure medication and told to have it filled at his local pharmacy. The doctor also recommended that Jack follow up with his primary care provider.